Pennsylvania, 2004

Flooding in Pennsylvania, April 14, 2004

April 14, 2004 · NWS PBZ · 2 events in 2 counties and zones

7 at 10 AM EDT, and fell below flood stage at 230 PM EDT on 14th. 9 at 1030 AM, and fell below flood stage at 420 PM EDT on 14th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On the Monongahela River, Charleroi reached flood stage (28 ft) at 6 AM EDT on 14th, crested at 28.7 at 10 AM EDT, and fell below flood stage at 230 PM EDT on 14th. Elizabeth reached flood stage (20 ft) at 5 AM EDT on 14th, crested at 20.9 at 1030 AM, and fell below flood stage at 420 PM EDT on 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 14, 3:25 AM EST, 35 minutes earlier.

Area forecast discussion, Apr 14, 3:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT WED APR 14 2004

DEFORMATION ZN QUICKLY DISSIPATING WITH JUST SOME LIGHT RAIN OR DRIZZLE
LEFT OVER. UP NORTH SOME MIX WITH SNOW BUT THIS WAS GOING QUICKLY ALSO.
WILL MENTION SOME AFTN SHOWERS IN AREAS EAST OF OUR OHIO ZNS BUT NOT
ALL THAT CONFIDENT THIS WILL OCCUR WITH PRESENT TREND. ANY PRECIP WILL
BE PULLED EAST AS UPPER LOW TRANSITS TO COAST BY THIS EVENING. UPPER
RIDGE BUILDS TOWARD THE AREA WITH PC-CLEAR SKIES. THURSDAY MOSTLY SUNNY
AS SFC RIDGE MOVES ACROSS WITH RETURN TO SW FLOW ON FRI. SOME QUESTION
FOR SAT AS ETA SHOWS WEAK FRONT BUILDING DOWN ACROSS NORTHERN TIER. FOR
NOW WENT WITH M CLOUDY IN NORTH AND PC ELSEWHERE.
TEMPS A BLEND OF FWC AND GFS NOS.

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        39  49  33  57 /  90  70  20  10
WHEELING,   WV        39  49  34  59 /  90  70  20  10
MORGANTOWN, WV        40  49  34  59 /  90  70  30  10
ZANESVILLE, OH        38  51  35  61 /  80  70  10   0
NEW PHILADELPHIA, OH  37  49  34  57 /  90  70  10  10
FRANKLIN, PA          38  47  32  52 /  90  70  20  10
DUBOIS, PA            40  48  32  52 /  90  70  30  10
LATROBE, PA           41  49  33  55 /  90  70  30  10
BUTLER, PA            39  48  33  54 /  90  70  20  10
INDIANA, PA           41  50  33  54 /  90  70  30  10
OAKLAND, MD           39  48  33  54 /  90  70  40  10
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, Apr 13, 4:46 AM EST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EDT TUE APR 13 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131137-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
538 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

RAIN MAY BE HEAVY AT TIMES ACROSS THE REGION TODAY THROUGH EARLY
TONIGHT. A FLOOD WATCH HAS BEEN POSTED FROM 10 AM UNTIL 10 PM TODAY
FOR WESTERN PENNSYLVANIA MAINLY SOUTH OF I-80...EASTERN CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
RAIN MAY BE HEAVY ENOUGH TO CAUSE FLOODING OF STREAMS AND CREEKS.

THUNDERSTORMS ARE ALSO POSSIBLE TODAY AND THIS EVENING MAINLY SOUTH
OF I-70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Allegheny

When
April 14, 4:00 AM EST to 4:00 PM EST
Where
Allegheny forecast zone
Property damage
$8,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Flood, Washington

When
April 14, 6:00 AM EST to 1:30 PM EST
Where
Washington forecast zone
Property damage
$7,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387430, 5387431.